Tornadoes · United States · Kansas · 2020
EF1 tornado, Kismet, Kansas, July 1, 2020
This EF1 tornado ran 6.2 miles across Seward County on July 1, 2020, touching down at 7:33 PM CDT and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 1, 2020
- Touchdown
- 7:33 PM CDT (00:33 UTC)
- Lifted
- 7:52 PM CDT (00:52 UTC)
- On the ground
- 19 minutes
- Path length
- 6.2 miles (10.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Seward County
- Touchdown point
- 37.324, -100.948
- Lift-off point
- 37.300, -100.839
- Record number
- 2007011833-01
The damage survey
6 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Likely beginning point of the tornado based on visual notes from the Emergency Manager.
- Pivot irrigation sprinkler overturned.
- Pivot irrigation sprinkler twisted and rolled.
- Power poles leaning significantly (45 deg angle).
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper level trough pushed across the CWA producing a tornado and hail over the size of quarters. A leeside trough over eastern Colorado helped to initiate storms near the state line before pushing across into far western counties coupled with the strong daytime heating allowing for stronger CAPE values under weaker shear environment.
A detailed storm survey was done on this tall and very visible tornado. Pivot irrigation sprinklers, power poles and crops were impacted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jul 1, 7:16 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 1, 7:16 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 716 PM CDT Wed Jul 1 2020 ...Updated for aviation discussion... .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Jul 1 2020 Winds will shift to an easterly direction tonight and become light. A deck of stratus is expected to form after midnight and continue into the mid morning hours. Depending on how fast this stratus erodes will be the determining factor or how warm we will reach tomorrow. Winds shift to the southeast tomorrow as lee troughing develops across eastern Colorado. A few thunderstorms are anticipated to form along our southern zones late tomorrow afternoon. If this comes to fruition, the strongest storms will be capable of producing large hail and damaging winds. As for temperatures, lows tonight are progged to range from the low 60s across west central Kansas to low 70s across south central Kansas. Highs tomorrow may reach into the upper 90s to around 100 degrees. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Jul 1 2020 A few weak disturbances will move through the area late week into this weekend and trigger a few storms to form during peak heating. Any storms that do form should dissipate as they trek eastward overnight. Otherwise expect hot conditions to continue. Winds through the long term look to generally be form the south to southeast. As for temperatures, highs look to reach into the 90s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 712 PM CDT Wed Jul 1 2020 Isolated thunderstorms could affect Garden City this evening before 03z. Light easterly upslope flow at 10 kts or less will persist through the period, with some higher winds up to 15 kts after 18z at KLBL. Low MVFR or IFR CIGS may develop overnight with this moist upslope, esepcially at KGCK and KDDC, and possibly some areas of fog. However, uncertainty is high. If low CIGS develop, expect gradually improvment after 15z with daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 98 67 95 / 10 30 30 20 GCK 68 99 65 96 / 10 30 20 20 EHA 67 100 66 96 / 0 20 10 20 LBL 67 99 66 97 / 0 20 20 20 HYS 71 95 68 93 / 10 20 40 20 P28 74 101 70 96 / 10 30 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Finch
Hazardous weather outlook, Jul 1, 3:17 AM CDT, 16 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Wed Jul 1 2020 KSZ030-031-043>046-061>066-074>081-084>090-020830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Wed Jul 1 2020 /217 AM MDT Wed Jul 1 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms across some portion of southwest and/or north central Kansas almost each evening from late Thursday through Monday. At this time the potential for severe weather is not high but a few isolated storms over the weekend may be capable of producing isolated wind gusts of 50 mph and small hail. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Excessive heat: Elevated risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 1, 6:05 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Dodge City KS 605 PM CDT Wed Jul 1 2020 KSZ075-076-020000- Grant KS-Haskell KS- 605 PM CDT Wed Jul 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 700 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Hickok, moving east at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Hickok and Ryus. LAT...LON 3751 10130 3773 10133 3773 10102 3749 10098 TIME...MOT...LOC 2304Z 268DEG 17KT 3761 10120 FINCH
Special weather statement, Jul 1, 6:29 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 629 PM CDT Wed Jul 1 2020 KSZ062-063-020015- Finney KS-Kearny KS- 629 PM CDT Wed Jul 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES UNTIL 715 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Deerfield, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Kearny and west central Finney Counties. LAT...LON 3809 10132 3820 10129 3817 10102 3799 10108 TIME...MOT...LOC 2329Z 285DEG 7KT 3812 10124 GERARD
Local storm report, Jul 1, 7:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL SATANTA 37.44N 100.99W
07/01/2020 E1.75 INCH HASKELL KS PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
ASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.6 hours before the tornado, 101 km from the path. July 2, 2020.
- Mixed-layer CAPE
- 2659 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 3952 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
- 0-3 km lapse rate
- 8.1 K/km
Dodge City, (KDDC), 12:00Z
11.4 hours after it, 101 km from the path. July 2, 2020.
- Mixed-layer CAPE
- 2395 J/kg
- Mixed-layer CIN
- -176 J/kg
- Surface CAPE
- 2733 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Sublette (19S), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the touchdown began at 00:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of July 1, 2020
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 1 | 12:50 PM CDT | EF0 | Greene, AR | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.